real life

The anti-depressant side effect that nobody talks about.

sexsomnia-1
“Our sex life took a massive dive. I started to stress about the state of our marriage.”

By LADY CHATTERLY

As the stigma around talking about mental health issues slowly disappears (too slowly, for my liking, but that’s another story) many more people have courageously told their stories and shared their struggles with mental illnesses such as depression.

Arguably, we’re more familiar with the language of depression these days. We know that depression is more than just a low mood. That it’s not something you can just “snap out of.” That beating it can be one hell of a challenge.

I’m not going to go over what we already know about depression. I want to talk about sex. And how depression, and the drugs sometimes prescribed to treat it , can wreak havoc on your sex life. Still reading? I thought so.

One commonly experienced symptom of depression is loss of libido. When I suffered from an episode of severe depression approximately twelve months ago, this was one of the first things I noticed.

It was pretty hard to miss actually. I went from being a raging nympho to being completely disinterested in sex. It’s not particularly surprising really. When you’re struggling with feelings of low self-worth, with tears and low energy, the last thing you feel like doing is shagging your partner. No matter how much you love them. And that goes for both men and women.

The antidepressant medication I was prescribed by my GP to treat my depression, listed loss of libido as a potential side effect. Awesome. Like my libido could get any lower. My doctor also casually mentioned that “if things weren’t working the way they used to” in the bedroom, I should let him know. Whatever that meant.

As my depression gradually lifted over the coming months, my libido returned. And with it, I discovered a new problem; I was completely unable to reach orgasm. Nothing seemed to get me over the line. And oh boy was it frustrating. For me and for my husband.  On a handful of times I eventually got there, but only after a mammoth effort. I became genuinely concerned about the possibility of my husband suffering a heart attack in the service of getting me off.

ADVERTISEMENT

For him, it was almost a personal crusade, as if my inability to orgasm somehow reflected poorly on his manhood. Given it would often take up to an hour or more, it wasn’t long before the mere thought of sex became exhausting. I could not be bothered. It reached the point when I was begrudgingly rolling over and offering myself up as a vessel, which understandably didn’t thrill the man either. Our sex life took a massive dive. I started to stress about the state of our marriage.

Samantha Sex and the City
‘There was a time when even Samantha lost her ‘O’ . It can happen to anyone.’

Initially, I didn’t connect the dots. I didn’t realise my inability to achieve the big ‘O’ and on those few lucky occasions, the time it took to do so, may have been due to my antidepressant. When it finally dawned on me that there might be a connection, I consulted Dr Google.

And there it was. My sneaky suspicions confirmed. As part of my research, I also learned that many people actually stop taking their medication because of its impact on their sex lives. “Speak to your GP about your options,” all the articles counselled.

So, I made an appointment and summoned the courage to raise the issue with my doctor. For someone who’s pretty relaxed about sex in general, it was a surprisingly embarrassing conversation. We got there in the end, although not without me making an awkward comment about the fact that my husband was so exhausted, I thought we might have to bring someone else in to help me out. Thankfully, he had the good grace to smirk. I was even more thankful he didn’t realise I was only half joking.

ADVERTISEMENT
Get creative.
Get creative.

And so, we canvassed the various options available including changing my medication completely, or lowering the dose of the one I was on, and all of the potential challenges involved.

Given my depression had stabilised and I was finally feeling more like myself, I wasn’t overly keen on experimenting with my drugs. Sex was, and always will be, a definite priority in my life and in my marriage, but at that stage, my mental health had to come first.

With that in mind, the best advice my GP could give me was to “get creative.” He quietly told me that there was more than one way to achieve an orgasm and that my husband and I would just have to experiment with some “different techniques.”

I was reassured that our situation might improve as my body adjusted to the medication and told that if we were still having problems in a few months’ time, we’d revisit the options then.

At various moments during the conversation, I wanted to dig a hole and disappear into the floor. And yet, I was grateful that he took my concerns seriously. That he listened. That I walked out of his office, reassured that the sexual side effects were, in fact, due to my pills and not due to issues in my relationship. Time to get busy.

Fast forward to today and I’m still on antidepressants. My libido has gradually returned and I can now reach orgasm within a respectable time period. My doctor was right. Things did improve over time and, on the plus side, it did force my husband and I to “get creative” in the interim.

Not a bad outcome after all.

Lady Chatterley is a writer of life, sex, love and relationships; the real, the raw and the raunchy. She can be found on Twitter @MsChatterley.

Has prescription drugs ever impacted on your sex life?

FROM OUR NETWORK
00:00 / ???